Taiwanese Journal of Mathematics

A Poisson Problem of Transmission-type for the Stokes and Generalized Brinkman Systems in Complementary Lipschitz Domains in $\mathbb{R}^3$

Andrei-Florin Albişoru

Full-text: Open access


The purpose of this paper is to give a well-posedness result for a boundary value problem of transmission type for the Stokes and generalized Brinkman systems in two complementary Lipschitz domains in $\mathbb{R}^3$. In the first part of the paper, we have introduced the classical and weighted $L^2$-based Sobolev spaces on Lipschitz domains in $\mathbb{R}^3$. Afterwards, the trace and conormal derivative operators are defined in the case of both Stokes and generalized Brinkman systems. Also, a summary of the main properties of the layer potential operators for the Stokes system, is provided. In the second part of the work, we exploit the well-posedness of another transmission problem concerning the Stokes system on two complementary Lipschitz domains in $\mathbb{R}^3$ which is based on the Potential Theory for the Stokes system. Then, certain properties of Fredholm operators will allow us to show our main well-posedness result in $L^2$-based Sobolev spaces.

Article information

Taiwanese J. Math., Volume 24, Number 2 (2020), 331-354.

Received: 3 June 2018
Revised: 17 April 2019
Accepted: 23 April 2019
First available in Project Euclid: 14 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J25: Boundary value problems for second-order elliptic equations 35Q35: PDEs in connection with fluid mechanics 46E35: Sobolev spaces and other spaces of "smooth" functions, embedding theorems, trace theorems

Stokes system Brinkman system transmission problems layer potentials Fredholm operator Sobolev spaces


Albişoru, Andrei-Florin. A Poisson Problem of Transmission-type for the Stokes and Generalized Brinkman Systems in Complementary Lipschitz Domains in $\mathbb{R}^3$. Taiwanese J. Math. 24 (2020), no. 2, 331--354. doi:10.11650/tjm/190408. https://projecteuclid.org/euclid.twjm/1557799218

Export citation


  • R. A. Adams and J. J. F. Fournier, Sobolev Spaces, Second edition, Pure and Applied Mathematics (Amsterdam) 140, Academic Press, Amsterdam, 2003.
  • H. J. Choe and H. Kim, Dirichlet problem for the stationary Navier-Stokes system on Lipschitz domains, Comm. Partial Differential Equations 36 (2011), no. 11, 1919–1944.
  • M. Costabel, Boundary integral operators on Lipschitz domains: elementary results, SIAM J. Math. Anal. 19 (1998), no. 3, 613–626.
  • E. B. Fabes, C. E. Kenig and G. C. Verchota, The Dirichlet problem for the Stokes system on Lipschitz domains, Duke Math. J. 57 (1988), no. 3, 769–793.
  • E. Fabes, O. Mendez and M. Mitrea, Boundary layers on Sobolev-Besov spaces and Poisson's equation for the Laplacian in Lipschitz domains, J. Funct. Anal. 159 (1998), no. 2, 323–368.
  • V. Girault and A. Sequeira, A well-posed problem for the exterior Stokes equations in two and three dimensions, Arch. Rational Mech. Anal. 114 (1991), no. 4, 313–333.
  • T. Groşan, M. Kohr and W. L. Wendland, Dirichlet problem for a nonlinear generalized Darcy-Forchheimer-Brinkman system in Lipschitz domains, Math. Methods Appl. Sci. 38 (2015), no. 17, 3615–3628.
  • B. Hanouzet, Espaces de Sobolev avec poids application au problème de Dirichlet dans un demi espace, Rend. Sem. Mat. Univ. Padova 46 (1971), 227–272.
  • G. C. Hsiao and W. L. Wendland, Boundary Integral Equations, Applied Mathematical Sciences 164, Springer-Verlag, Berlin, 2008.
  • D. Jerison and C. E. Kenig, The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal. 130 (1995), no. 1, 161–219.
  • M. Kohr, M. Lanza de Cristoforis, S. E. Mikhailov and W. L. Wendland, Integral potential method for a transmission problem with Lipschitz interface in $\mathbb{R}^3$ for the Stokes and Darcy-Forchheimer-Brinkman PDE systems, Z. Angew. Math. Phys. 67 (2016), no. 5, Art. 116, 30 pp.
  • M. Kohr, M. Lanza de Cristoforis and W. L. Wendland, Nonlinear Neumann-transmission problems for Stokes and Brinkman equations on Euclidean Lipschitz domains, Potential Anal. 38 (2013), no. 4, 1123–1171.
  • ––––, Boundary value problems of Robin type for the Brinkman and Darcy-Forchheimer-Brinkman systems in Lipschitz domains, J. Math. Fluid Mech. 16 (2014), no. 3, 595–630.
  • ––––, Poisson problems for semilinear Brinkman systems on Lipschitz domains in $\mathbb{R}^n$, Z. Angew. Math. Phys. 66 (2015), no. 3, 833–864.
  • M. Kohr, S. E. Mikhailov and W. L. Wendland, Transmission problems for the Navier-Stokes and Darcy-Forchheimer-Brinkman systems in Lipschitz domains on compact Riemannian manifolds, J. Math. Fluid Mech. 19 (2017), no. 2, 203–238.
  • M. Kohr and I. Pop, Viscous Incompressible Flow for Low Reynolds Numbers, Advances in Boundary Elements 16, WIT Press, Southampton, 2004.
  • D. Medková, Convergence of the Neumann series in BEM for the Neumann problem of the Stokes system, Acta Appl. Math. 116 (2011), no. 3, 281–304.
  • ––––, Transmission problem for the Brinkman system, Complex Var. Elliptic Equ. 59 (2014), no. 12, 1664–1678.
  • ––––, Integral equations method and the transmission problem for the Stokes system, Kragujevac J. Math. 39 (2015), no. 1, 53–71.
  • S. E. Mikhailov, Traces, extensions and co-normal derivatives for elliptic systems on Lipschitz domains, J. Math. Anal. Appl. 378 (2011), no. 1, 324–342.
  • M. Mitrea and M. Wright, Boundary value problems for the Stokes system in arbitrary Lipschitz domains, Astérisque 344 (2012), 241 pp.
  • D. A. Nield and A. Bejan, Convection in Porous Media, Third edition, Springer, New York, 2013.
  • W. Varnhorn, The Stokes Equations, Mathematical Research 76, Akademie-Verlag, Berlin, 1994.